Hail, Citrus
- When
- May 24, 1:20 PM EST to 1:30 PM EST
- Where
- Citrus County, Inverness
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.840, -82.350
There were numerous public reports of penny to nickel size hail across the city.
An upper low moved into the Lower Mississippi River Valley from the northern Gulf of Mexico and put deep southwest flow across the area. Numerous thunderstorms developed across the area producing hail and causing a few lightning injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
An upper low moved into the Lower Mississippi River Valley from the northern Gulf of Mexico and put deep southwest flow across the area. Numerous thunderstorms developed across the area producing hail and causing a few lightning injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 24, 12:19 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 119 PM EDT SUN MAY 24 2009 .SYNOPSIS...BROAD MID AND UPPER TROUGHING CONTINUES FROM THE SOUTHERN PLAINS TO THE SE U.S. A FRONTAL BOUNDARY ARCED FROM THE MID MISS. RIVER VALLEY TO NEW ENGLAND AS A SURFACE LOW TREKS NORTH THROUGH THE LOWER MISS. RIVER VALLEY. HIGH PRESSURE OVER THE ATLANTIC NEAR LONGITUDE 60W RIDGES TO THE EASTERN U.S. COAST. && .SHORT TERM (TONIGHT - TUESDAY)...THE MID AND UPPER LEVEL TROUGH PERSISTS THROUGH THE PERIOD WITH DEEP SW AND SOUTH FLOW ALOFT THE CWA. THE SURFACE LOW CONTINUES MOVING NORTHWARD OVER THE NATIONS MID-SECTION AS HIGH PRESSURE OVER THE ATLANTIC RIDGES EAST TO THE MID-ATLANTIC STATES. THE RIDGE PROVIDES SE AND SOUTH LOW LEVEL FLOW...DOMINATED BY AFTERNOON SEA BREEZES...AS IT GRADUALLY WEAKENS THROUGH TUE. THE FORECAST WILL CONTINUE GENERALLY WET WITH SHOWERS AND THUNDERSTORMS MAINLY AFTERNOON AND EVENING. POPS MON RANGE FROM SCATTERED ALONG THE COAST TO LIKELY INLAND. THEY THEN DECREASE SOME TUE TO SCATTERED AS THE ATMOSPHERE DRIES A BIT AND A MORE PRONOUNCED SEA BREEZE MOVES ACTIVITY EASTWARD. MINS WILL RUN AT OR JUST ABOVE AVERAGE WHILE HIGHS STAY A COUPLE OF DEGREES BELOW. .LONG TERM (WEDNESDAY NIGHT - SUNDAY)...IN GENERAL...WE WILL HAVE A WEAK UPPER-LEVEL TROUGH OVER THE REGION RIGHT THROUGH NEXT WEEKEND. BY THE END OF THE WEEKEND...THE GFS AND THE ECMWF ARE SHOWING VASTLY DIFFERENT SOLUTIONS WITH THE ECMWF HOLDING ON TO AN EASTERN U.S. TROUGH WHILE THE GFS BEGINS TO BUILD A RIDGE OVER THE EAST. BEFORE THAT TIME...PLENTY OF MOISTURE WILL BE IN PLACE ALONG WITH WEAK SHORT WAVES THAT WILL TRAVERSE THE REGION. TIMING OF THESE UPPER-LEVEL IMPULSES IS NEARLY IMPOSSIBLE TO PREDICT AT THIS POINT...BUT ANY ONE DAY COULD BE SIGNIFICANTLY WETTER THAN THE REST IF WE CAN GET ENOUGH ENERGY ALOFT. DECIDED THE BEST BET WAS TO JUST CONTINUE WITH PERSISTENCE...AND A BIT OF MID JUNE CLIMATOLOGY FOR THE FORECAST. WITH WESTERLY FLOW ACROSS THE REGION...EXPECT BEST RAIN CHANCES OVER THE INTERIOR EACH AFTERNOON. IT WILL BE WARMEST OVER THE INTERIOR EACH DAY AND WARM NEAR THE COAST EACH NIGHT...BUT OVERALL AVERAGES WILL STILL BE CLOSE TO CLIMO. && .AVIATION...STILL EXPECTING MOST THUNDERSTORM ACTIVITY TODAY TO OCCUR EAST OF THE TAF SITES EXCEPT FOR AN HOUR OR TWO NEAR FMY AND RSW AS THE SEA BREEZE MOVES BY. TEMPO MVFR/IFR CONDITIONS POSSIBLE SOUTH THROUGH 20Z...THEN VFR. && .MARINE...THE COASTAL WATERS WILL BE DOMINATED BY HIGH PRESSURE ...INITIALLY NORTH AND NORTHEAST OF THE AREA...RIDGING IN ACROSS THE EASTERN U.S FROM THE ATLANTIC. MID WEEK THIS RIDGE WILL WEAKEN AND THEN BECOMES RE-ESTABLISHED ACROSS SOUTH FL AND CUBA. THIS WILL SHIFT WINDS FROM SE... WITH AFTERNOON SEA BREEZES..TO SOUTHWESTERLY AND WEST FOR THE LATTER HALF OF THE WEEK. NO HIGHLIGHTS EXPECTED WITH SPEEDS/SEAS 15KT/3FT OR LESS. && .FIRE WEATHER...DAILY SHOWERS AND THUNDERSTORMS WILL HELP TO MAINTAIN A MOIST AIRMASS. && .PRELIMINARY POINT TEMPS/POPS... TPA 72 87 72 87 / 30 50 20 40 FMY 71 87 72 89 / 20 40 20 40 GIF 70 87 71 89 / 20 60 20 50 SRQ 72 85 72 86 / 30 40 20 40 BKV 68 87 67 87 / 30 50 20 40 SPG 74 86 75 87 / 30 40 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...09/RUDE LONG TERM/AVIATION...63/JILLSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 456 AM EDT SUN MAY 24 2009 FLZ039-042-043-048>052-055>057-060>062-065-241830- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 456 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION IS EXPECTED TODAY. PLENTY OF MOISTURE AND INSTABILITY WILL EXIST TODAY...WITH ISOLATED SEVERE STORMS POSSIBLE ONCE AGAIN. THE MAIN THREATS WILL BE VERY HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... THUNDERSTORMS WILL BE POSSIBLE EACH DAY. AS THE WEEK UNFOLDS THE STORMS WILL FAVOR INTERIOR LOCATIONS...WHILE THE WIND PATTERN WILL BECOME MORE SOUTHWESTERLY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. CANTIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
157 PM EDT SUN MAY 24 2009
FLZ042-241845-
CITRUS-
157 PM EDT SUN MAY 24 2009
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CITRUS COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTH AT 5 MPH...WILL AFFECT INVERNESS AND BEVERLY HILLS...
UNTIL 245 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2905 8243 2903 8241 2903 8239 2901 8236
2896 8231 2894 8230 2878 8231 2881 8251
2906 8250
TIME...MOT...LOC 1757Z 189DEG 4KT 2889 8240PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
207 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL HERNANDO 28.91N 82.37W
05/24/2009 E0.50 INCH CITRUS FL TRAINED SPOTTER
HALF INCH TO DIME SIZED HAIL COVERING THE GROUND
&&
JILLSONThe Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
4 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.
There were numerous public reports of penny to nickel size hail across the city.
EMS in south Inverness reported quarter size hail.
A trained spotter reported nickel size hail occurring at the intersection of State Road 60 East and Mammoth Grove Road.
Penny size hail was reported in Zephyrhills.
Nine power poles were downed and six more were damaged along a half-mile stretch on Dale Mabry Highway near Geraci Road. There was no damage to trees or buildings along the area. The area had been wet from rain over the previous ten days and this may have led to the poles being pushed over in the estimated 50mph winds.
Four people standing under a tree were injured when lightning struck the tree. A 52-year old male and a female were seriously injured and transported to the hospital. Two other people refused treatment.
A 24-year old female farm worker was struck directly in her back by lightning while picking vegetables in a field and was flown to a Tampa hospital. She suffered first- and second-degree burns to her chest and midsection from the strike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171456, 171459, 171467, 171471, 171477, 171480, 171489.